What To Do If You Suspect a Heroin Overdose

Heroin is an opioid drug that is synthesized from morphine, a naturally occurring substance extracted from the seed pod of the Asian opium poppy plant. Heroin usually appears as a white or brown powder or as a black sticky substance, known as “black tar heroin.”

Heroin is also known by names like junk, smack or simply “H.” Street heroin is often combined with dangerous additives like morphine or the powerful pain reliever fentanyl.

What Does Heroin Look Like?

Not all heroin looks the same. It comes in several different forms and can be abused in several different ways, including snorting, smoking and injecting.

According to the National Institute on Drug Abuse, more than 50 percent of people who use heroin have an addiction to the drug. Powder forms heroin that ranges from bright white to dark brown that users either mix with water to inject, smoke or snort. Black tar heroin is a type of heroin that resembles tar. Those who use black tar heroin typically inject the substance into their bodies.

The First Step Towards Heroin Use

Nearly half of young people who inject heroin surveyed in recent studies reported abusing prescription opioids before starting to use heroin. Some individuals reported taking up heroin because it is cheaper and easier to obtain than prescription opioids.

Many of these young people also report that crushing prescription opioid pills to snort or inject the powder provided their initiation into these methods of drug administration.

How does heroin affect our bodies?

When it enters the brain, heroin is converted back into morphine, which binds to molecules on cells known as opioid receptors. These receptors are located in many areas of the brain (and in the body), especially those involved in the perception of pain and in reward.

Opioid receptors are also located in the brain stem, which controls automatic processes critical for life, such as blood pressure, arousal, and respiration.

What Is an Overdose?

“An overdose means having too much of a drug (or combination of drugs) for your body to be able to cope with.”

A heroin overdose can occur from injecting, snorting and smoking! However it is highly unlikely if smoked as users are highly likely to pass out before overdosing. Therefore the risk is greater with snorting and much greater from injecting.

All drugs can cause an overdose, including prescription medication prescribed by a doctor. It is important to know your correct dosage, what drugs definitely should not be mixed, and know to seek help if you feel you are not in control of your drug use.

New users are at risk of suffering an overdose because they might take a higher dose than intended. Long-term users can also suffer an overdose because of the tolerance the person has to the drug. People who take heroin cannot get the same rush after several uses as they did in the beginning.

To get that initial rush, the user must take increasingly larger doses. The body adjusts to each new amount, which encourages the person take larger and larger doses. When the body can no longer adjust to the increased levels of heroin in the system, it reacts in the form of heroin overdose symptoms.

Overdose Can Cause Permanent Brain Damage:

Hypoxic brain injury, which is caused by a lack of oxygen to the brain, is an under-reported consequence of heroin overdose. These brain injuries can cause coma, seizures, and, in worst case scenarios, brain death.

The long-term consequences of hypoxia depend on how long the brain is without adequate oxygen supply. Basically, the longer a person is not breathing, the more potential damage is being done to the brain. In many overdose cases such information is unknown. Health outcomes depend on the success of damage control measures, the area and extent of brain tissue deprived of oxygen and the speed with which oxygen was restored to the brain.

A brain injury can result in mild to severe impairment of:

  • Movement, balance and coordination
  • Senses such as hearing or vision
  • Spoken and written communication
  • Thinking, concentration and memory

In severe cases, brain injuries from overdoses can leave people in a vegetative state.

When a person exhibits heroin overdose symptoms after using the drug, you need to get help for the person immediately.

There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used.

Symptoms of a Heroin overdose:

  • Muscle Spasticity
  • Slow And Labored Breathing
  • Shallow Breathing
  • Stopped Breathing (Sometimes Fatal Within 2-8 Minutes)
  • Pinpoint Pupils
  • Dry Mouth
  • Cold And Clammy Skin
  • Tongue Discoloration
  • Bluish Colored Fingernails And Lips
  • Spasms Of The Stomach And/Or Intestinal Tract
  • Constipation
  • Weak Pulse
  • Low Blood Pressure
  • Drowsiness
  • Disorientation
  • Coma
  • Delirium

What to DO if you suspect an overdose is occuring.

Try to pinch them on the ear or your nail into the bed of theirs and also try to rub their sternum (breastplate).

If they react then they are still alert if they do not however:-

  • Clean up SWIY (needles and stuff)
  • If Nalaxone is available use it but beware when the awake they will be in violent withdrawals and will most likely need hospital treatment or some Benzos. Beware that they may come around and 20 minutes later the Narcan has wore off they can collapse again.
  • Put them into the recovery position and check their airways to make sure they have no swallowed their tongue or have been sick and this is blocking their airway.
  • Check their pulse and see if they are breathing. If they have stopped breathing give them mouth to mouth (if you know how) or if their pulse has stopped try to restart their heart by giving CPR.

DON’Ts if someone you are with, overdoses:

  • Do not inject them with a stimulant as this will only make matters worse it will not liven them up.
  • Do not inject them with salt or saline solution as this is also ineffective.
  • Also injecting milk is also a complete waste of time.
  • Leave them alone to get on with it or dump the body (Imagine it was SWIY)
  • Not tell the paramedics what they have taken as this could waste vital time. The paramedics will not grass SWIY up.
  • Kick them or do anything else to hurt them physically. Pinching the ears is just as good to see if they are alert
  • Dump them in a cold bath. This can lead to shock
  • Remember an overdose doesn’t have to be a death sentence if SWIY have the right person around

WHEN TO CALL AN AMBULANCE

People are often reluctant to call an ambulance for fear of police involvement or concern about the cost of a call-out. The police will only attend if there is a fatality or if their presence is requested, for example if the ambulance crew feels threatened. This is an issue worldwide.

In addition to unconsciousness, call for emergency help when someone is:

  • Having A Seizure
  • Experiencing Severe Headache
  • Experiencing Chest Pain
  • Experiencing Breathing Difficulties
  • Extremely Paranoid, Agitated And/or Confused

It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Exhibiting only a few could still mean they are in trouble and need emergency help.

What are the treatments for heroin addiction?

A variety of effective treatments are available for heroin addiction, including both behavioral and pharmacological (medications). Both approaches help to restore a degree of normalcy to brain function and behavior, resulting in increased employment rates and lower risk of HIV and other diseases and criminal behavior. Although behavioral and pharmacologic treatments can be extremely useful when utilized alone, research shows that for some people, integrating both types of treatments is the most effective approach.

Pharmacological Treatment (Medications)

When people addicted to opioids first quit, they undergo withdrawal symptoms (pain, diarrhea, nausea, and vomiting), which may be severe. Medications can be helpful in this detoxification stage to ease craving and other physical symptoms, which often prompt a person to relapse. While not a treatment for addiction itself, detoxification is a useful first step when it is followed by some form of evidence-based treatment.

Medications developed to treat opioid addiction work through the same opioid receptors as the addictive drug, but are safer and less likely to produce the harmful behaviors that characterize addiction.

Three types of medications include:

  • Agonists, which activate opioid receptors
  • Partial agonists, which also activate opioid receptors but produce a smaller response
  • Antagonists, which block the receptor and interfere with the rewarding effects of opioids

A particular medication is used based on a patient’s specific medical needs and other factors.

Behavioral Therapies

The many effective behavioral treatments available for heroin addiction can be delivered in outpatient and residential settings. Approaches such as contingency management and cognitive-behavioral therapy have been shown to effectively treat heroin addiction, especially when applied in concert with medications.

Contingency management uses a voucher-based system in which patients earn “points” based on negative drug tests, which they can exchange for items that encourage healthy living. Cognitive-behavioral therapy is designed to help modify the patient’s expectations and behaviors related to drug use and to increase skills in coping with various life stressors. An important task is to match the best treatment approach to meet the particular needs of the patient.

This post was published on the now-closed HuffPost Contributor platform. Contributors control their own work and posted freely to our site. If you need to flag this entry as abusive, send us an email.
CONVERSATIONS